Title
On The Inadequacies Of Long'S Model For Steady Two-Dimensional Stratified Flows
Keywords
Long's model; Topography; Upstream influence
Abstract
Nonlinear analysis of two-dimensional steady flows with density stratification in the presence of gravity is considered. Inadequacies of Long's model for steady stratified flow over topography are explored. These include occurrence of closed streamline regions and waves propagating upstream. The usual requirements in Long's model of constant dynamic pressure and constant vertical density gradient in the upstream condition are believed to be the cause of these inadequacies. In this article, we consider a relaxation of these requirements, and also provide a systematic framework to accomplish this. As illustrations of this generalized formulation, exact solutions are given for the following two special flow configurations: the stratified flow over a barrier in an infinite channel; the stratified flow due to a line sink in an infinite channel. These solutions exhibit again closed-streamline regions as well as waves propagating upstream. The persistence of these inadequacies in the generalized Long's model appears to indicate that they are not quite consequences of the assumptions of constant dynamic pressure and constant vertical density gradient in Long's model, contrary to previous belief. On the other hand, solutions admitted by the generalized Long's model show that departures from Long's model become small as the flow becomes more and more supercritical. They provide a nonlinear mechanism for to generation of columnar disturbances upstream of the obstacle and lead in subcritical flows to qualitatively different streamline topological patterns involving saddle points, which may describe the lee-wave-breaking process in subcritical flows and could serve as seats of turbulence in real flows. The occurrences of upstream disturbances in the presence of lee-wave-breaking activity described by the present solution are in accord with the experiments of Long (Long, R.R., " Some aspects of the flow of stratified fluids, Part 3. Continuous density gradients", Tellus 7, 341-357 (1955)) and Davis (Davis, R. E., "The two-dimensional flow of a stratified fluid over an obstacle", J. Fluid Mech. 36, 127-143 (1969)). © 2004 Taylor and Francis Ltd.
Publication Date
2-1-2004
Publication Title
Geophysical and Astrophysical Fluid Dynamics
Volume
98
Issue
1
Number of Pages
21-37
Document Type
Article
Personal Identifier
scopus
DOI Link
https://doi.org/10.1080/03091920310001630001
Copyright Status
Unknown
Socpus ID
5044219771 (Scopus)
Source API URL
https://api.elsevier.com/content/abstract/scopus_id/5044219771
STARS Citation
Shivamoggi, Bhimsen K. and Rollins, David K., "On The Inadequacies Of Long'S Model For Steady Two-Dimensional Stratified Flows" (2004). Scopus Export 2000s. 5284.
https://stars.library.ucf.edu/scopus2000/5284